Wisconsin, 2012

Winter Weather in Wisconsin, December 9, 2012

December 9, 2012 · NWS MKX · 12 events in 12 counties and zones

A complex low pressure system brought the first significant snow of the 2012/2013 winter season to much of southern Wisconsin. with the one low center to the west passing through southern Wisconsin along this trough and combining with the other low center east of the state.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A complex low pressure system brought the first significant snow of the 2012/2013 winter season to much of southern Wisconsin. A surface trough axis between two low pressure centers pivoted over southern Wisconsin...with the one low center to the west passing through southern Wisconsin along this trough and combining with the other low center east of the state. This pivoting trough axis became the focus of low level convergence beneath deeper vertical motions due to strong warm air advection and isentropic upglide. Locations along and northwest of a Sheboygan...West Bend...Fort Atkinson to Monroe line saw 3 to 4 inches of snow beginning early in the morning of December 9th and ending in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 9, 3:16 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Dec 9, 3:16 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
316 AM CST SUN DEC 9 2012

.SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM TO HIGH.

MODEL CONSENSUS IS POINTING TOWARD A SNOWIER EVENT THAN PREVIOUSLY
FORECAST...MAINLY FOR THE NORTHWEST HALF OF THE FORECAST AREA. AS A
RESULT...THE ADVISORY HAS BEEN EXPANDED TO INCLUDE MUCH OF OUR
NORTHERN FORECAST AREA. THE SNOW/WINTRY MIX WILL SPREAD QUICKLY
NORTH ACROSS THE AREA AFTER 6 AM.

DEEP WARM AIR ADVECTION AND ISENTROPIC OMEGA WILL BE THE MAIN
DRIVERS TODAY. RAPIDLY LOWERING CONDENSATION PRESSURE DEFICITS POINT
TO A RAPID DEVELOPMENT OF SNOW THIS MORNING. THERE IS SOME MID LEVEL
SHORT WAVE ENERGY LIFTING INTO THE AREA...AHEAD OF THE MAIN SHORT
WAVE...THAT WAVE DOESN/T COME THROUGH UNTIL MONDAY MORNING. THE
SURFACE PATTERN REMAINS COMPLEX WITH A DOUBLE BARRELED LOW PRESSURE
SYSTEM MOVING THROUGH THE UPPER MIDWEST/GREAT LAKES TODAY INTO
TONIGHT. ONE LOW TRACKS ACROSS SOUTHERN ILLINOIS. A SHARP TROF AXIS
THEN CONNECTS WITH THE SECOND LOW MOVING FROM SOUTHERN MINNESOTA TO
SOUTHEAST WISCONSIN OVER THE NEXT 24 HOURS. AS THE SOUTHERN LOW
MOVES EAST...THE CONNECTING TROF AXIS PIVOTS FROM NORTH/SOUTH TO
EAST/WEST WITH THE SECOND LOW MOVING ALONG THIS AXIS AND MELDING
WITH THE PARENT LOW. THIS PIVOT ZONE IS OVER OUR NRN CWA AND WILL
BE THE FOCUS FOR DECENT LOW LEVEL CONVERGENCE UNDER THE DEEPER UVV
FROM THE WARM AIR ADVECTION AND ISENTROPIC UPGLIDE. THE BOUNDARY
LAYERS ARE COLDER THAN PREVIOUSLY EXPECTED...SO HAVE SIGNIFICANTLY
PULLED BACK TO THE SOUTHEAST THE RAIN/SNOW OR ALL RAIN AREAS.

CROSS SECTIONS SHOW ABOUT A 6 HOUR PERIOD THIS MORNING INTO THE
AFTERNOON OF GOOD OMEGA WITHIN THE DENDRITIC GROWTH ZONE. THIS
TRAVELS FROM SOUTH TO NORTH TODAY ACROSS THE CWA. THE LAPSE RATES
ARE PRETTY STEEP HERE AS WELL. WE COULD SEE A PERIOD OF HEAVY SNOW
THAT DESPITE THE WARM GROUND...WILL ACCUMULATE RATHER QUICKLY. ROAD
SURFACE TEMPERATURES FROM THE WISCONSIN DOT SHOW MOST BRIDGE DECKS
AROUND FREEZING NORTHWEST OF MADISON AND IN THE MID 30S IN THE
MILWAUKEE AREA. PAVEMENT TEMPS AWAY FROM THE BRIDGES ARE A FEW
DEGREES WARMER.  THIS SUGGESTS ACCUMULATIONS ON THE ROADS WON/T BE
DIFFICULT.

THE MILWAUKEE METRO AREA WILL LIKELY SEE RAIN ALONG THE LAKE
MICHIGAN SHORE...BUT BECOMING A MIX FAIRLY QUICKLY AS ONE MOVES
INLAND.  GIVEN PROFILE TEMPS...WOULD EXPECT THE MADISON AREA TO BE
ALL SNOW THROUGH THE EVENT...BUT RATIOS WILL BE LOW DUE TO THE
WARMISH TEMPS. I HAVE ALL SNOW ROUGHLY NORTH AND WEST OF A LINE
STRETCHING FROM SHEBOYGAN...TO WATERTOWN...TO JUST SOUTH OF
DODGEVILLE...GIVE OR TAKE OF COURSE. THE HIGHEST SNOW/LIQUID RATIOS
WILL BE ACROSS OUR NORTH CWA.

PRECIPITABLE WATER VALUES ARE IN THE SWEET SPOT OF .4 TO .5 INCHES.
AVERAGE MIXING RATIOS IN THE MAIN AREA OF CONCERN ARE ABOUT
2.2G/KG...WITH RESPECT TO THE VENERABLE GARCIA METHOD. GIVEN THE
COLDER SCENARIO...HAVE EXPANDED SNOW ACCUMS AND THE ADVISORY. THE
ADVISORY NOW COVERS MUCH OF THE NORTHERN TWO TIERS OF COUNTIES IN
OUR FORECAST AREA...MINUS WASHINGTON AND OZAUKEE COUNTIES. AREAS
IN FAR NORTHERN MARQUETTE/GREEN LAKE COUNTIES COULD PUSH 5 INCHES.

SEE OUR WINTER WEATHER BRIEFING PAGE...ACCESSED OFF OUR MAIN
HOMEPAGE...WEATHER.GOV/MKX...FOR LOCAL AND STATEWIDE SNOW ACCUM
GRAPHICS.

MONDAY AND MONDAY NIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

THE UPPER TROUGH AXIS WILL NOT CLEAR EASTERN WI UNTIL AROUND 18Z
MONDAY. UNTIL THEN...LIGHT SNOW SHOWERS MAY LINGER ACROSS MUCH OF
THE FORECAST AREA. CLOUDS WILL LINGER THROUGH THE EVENING...AND
THERE MAY BE SOME FLURRIES AS WELL. WINDS AND 1000-850MB
FLOW WILL BE TURNING AROUND TO THE NORTH-NORTHWEST...SO ANY LAKE
EFFECT SHOWERS WILL BE OFFSHORE. LOOK FOR CLOUDS TO DECREASE
ESPECIALLY ACROSS THE SOUTH OVERNIGHT.

WITH THE CLOUDS AND TROUGH AXIS HANGING AROUND LONGER THAN
PREVIOUSLY FORECAST...EXPECTING SLIGHTLY HIGHER TEMPS FOR THE DAY.
UPPER 20S INLAND AND LOWER 30S NEAR THE LAKE. HIGHS SHOULD OCCUR
AROUND MIDDAY AND THEN GRADUALLY DECREASE THROUGH THE AFTERNOON WITH
THE WEAK COLD AIR ADVECTION. OVERNIGHT LOWS WILL BE IN THE
TEENS...EXCEPT LOWER 20S NEAR THE LAKE.

TUESDAY AND TUESDAY NIGHT...FORECAST CONFIDENCE HIGH.

THE BROAD UPPER TROUGH WILL STAY POSITIONED OVER THE GREAT LAKES AND
CENTRAL PLAINS REGIONS THROUGH MID WEEK. A SHORTWAVE WILL ROLL
THROUGH THE TROUGH AXIS RIGHT THROUGH SOUTHERN WI TUE
AFTERNOON/EVENING. THIS WILL BRING SOME INCREASING MOISTURE TO THE
850-700MB LAYER...BUT NOT EXPECTING DEEP ENOUGH MOISTURE FOR PRECIP.
DRY FORECAST BUT PLENTY OF CLOUDS.

.LONG TERM...

WEDNESDAY THROUGH FRIDAY...FORECAST CONFIDENCE...HIGH.

THE UPPER FLOW WILL TRANSITION TO ZONAL LATER IN THE WEEK WITH
CONTINUED DRY WEATHER. TEMPERATURES WILL GRADUALLY WARM INTO THE
UPPER 30S AND LOWER 40S.

NEXT WEEKEND...FORECAST CONFIDENCE...MEDIUM TO LOW.

MODELS CONTINUE TO ADVERTISE A LOW PRESSURE SYSTEM MOVING FROM THE
PLAINS ACROSS IOWA AND ILLINOIS OR WISCONSIN ON SATURDAY. THE SYSTEM
WILL DRAW MOISTURE UP FROM THE GULF AND BRING THE POTENTIAL FOR
MAINLY RAIN TO SOUTHERN WISCONSIN. THE ECMWF IS WARMER THAN THE GFS
WITH A MORE NORTHERLY LOW PRESSURE TRACK. DESPITE TRACK AND TIMING
DIFFERENCES...THERE SEEMS TO BE A GOOD CHANCE FOR MEASURABLE PRECIP
ACROSS SOUTHERN WI SATURDAY AND SATURDAY NIGHT.

&&

.AVIATION/12Z TAFS/...

LOOK FOR CONDITIONS TO DETERIORATE FROM MVFR TO IFR LEVELS RATHER
QUICKLY THIS MORNING AS SNOW OR A WINTRY MIX OVERSPREADS THE REGION.
KMSN SHOULD SEE ALL SNOW THROUGH THE DAY WITH TOTAL SNOW ACCUMS OF
AROUND 2 INCHES. PRECIP THERE SHOULD ARRIVE 13Z. SOME MELTING WILL
LIKELY OCCUR DUE TO THE WARM PAVEMENT TEMPERATURES. KMKE WILL LIKELY
BE A RAIN/SNOW MIX...POSSIBLY CHANGING OVER TO ALL RAIN AT TIMES AS
WARMER AIR MOVES IN OFF THE LAKE. A PERIOD OF HEAVIER PRECIP MAY
CAUSE A CHANGE OVER TO ALL SNOW AT TIMES. ANY ACCUMULATIONS WOULD BE
BRIEF...THEN MELT. LIKE KMSN...PRECIP AT KMKE WILL BEGIN BY 12-13Z.
KUES WILL BE CLOSE TO THE RAIN/SNOW TO SNOW TRANSITION AND COULD SEE
AN INCH OR SO OF ACCUMULATION. KENW...WILL LIKELY BE RAIN/SNOW TO
START...THEN TRANSITION OVER TO ALL RAIN.

&&

.MARINE...

THE SMALL CRAFT ADVISORY WILL CONTINUE THROUGH ABOUT 9 PM THIS
EVENING. BRISK EAST WINDS WILL GENERATE LARGE WAVES TODAY. LOOK FOR
THE WINDS AND WAVES TO DIMINISH BY THIS EVENING.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR WIZ046-
     047-056-057.

     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO MIDNIGHT CST
     TONIGHT FOR WIZ051-052-058.

LM...SMALL CRAFT ADVISORY UNTIL 9 PM CST THIS EVENING FOR LMZ643>646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
MONDAY THROUGH SATURDAY...MRC
Hazardous weather outlook, Dec 9, 3:55 AM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
355 AM CST SUN DEC 9 2012

WIZ046-047-051-052-056>060-062>072-101000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
355 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE AREA TODAY AND
TONIGHT...SPREADING ACCUMULATING SNOW OVER PORTIONS OF SOUTH
CENTRAL AND SOUTHEAST WISCONSIN.

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT UNTIL MIDNIGHT FOR
THE AREA ROUGHLY NORTH OF A SHEBOYGAN TO BEAVER DAM TO LONE ROCK
LINE. ACCUMULATIONS OF 2 TO 4 INCHES ARE LIKELY IN THAT AREA WITH
LOCALLY 5 INCHES POSSIBLE OVER NORTHERN MARQUETTE AND GREEN LAKE
COUNTIES. ACCUMULATIONS WILL FALL OFF QUICKLY TO THE SOUTH AND
EAST DUE TO WARMER TEMPERATURES CAUSING MORE MELTING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED IN THE NEXT SEVEN
DAYS...HOWEVER SNOWFALL REPORTS WILL BE APPRECIATED TODAY.

LMZ643>646-101000-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
355 AM CST SUN DEC 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

BLUSTERY EAST TO SOUTHEAST WINDS ASSOCIATED WITH A LOW PRESSURE
SYSTEM MOVING TO THE SOUTH OF WISCONSIN WILL BRING LARGE WAVES TO
THE NEARSHORE WATERS THROUGH EARLY THIS EVENING. A SMALL CRAFT
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS MAY REACH SMALL CRAFT ADVISORY LEVELS NEXT SATURDAY AS THE
NEXT LOW PRESSURE SYSTEM APPROACHES THE WESTERN GREAT LAKES.

WWW.WEATHER.GOV/MKX

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Marquette

When
December 9, 6:00 AM CST to 5:00 PM CST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Weather, Green Lake

When
December 9, 6:00 AM CST to 5:00 PM CST
Where
Green Lake forecast zone
Reported by
COOP Observer
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Weather, Sauk

When
December 9, 6:00 AM CST to 5:00 PM CST
Where
Sauk forecast zone
Reported by
COOP Observer
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Winter Weather, Columbia

When
December 9, 6:00 AM CST to 5:00 PM CST
Where
Columbia forecast zone
Reported by
COOP Observer
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Winter Weather, Iowa

When
December 9, 6:00 AM CST to 5:00 PM CST
Where
Iowa forecast zone
Reported by
COOP Observer
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Winter Weather, Dane

When
December 9, 6:00 AM CST to 5:00 PM CST
Where
Dane forecast zone
Reported by
COOP Observer
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Winter Weather, Green

When
December 9, 6:00 AM CST to 5:00 PM CST
Where
Green forecast zone
Reported by
COOP Observer
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Winter Weather, Fond du Lac

When
December 9, 7:00 AM CST to 5:00 PM CST
Where
Fond du Lac forecast zone
Reported by
COOP Observer
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Weather, Sheboygan

When
December 9, 7:00 AM CST to 5:00 PM CST
Where
Sheboygan forecast zone
Reported by
COOP Observer
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Winter Weather, Dodge

When
December 9, 7:00 AM CST to 5:00 PM CST
Where
Dodge forecast zone
Reported by
COOP Observer
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
December 9, 7:00 AM CST to 5:00 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 9, 7:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426971, 426972, 426973, 426974, 426975, 426976, 426977, 426978, 426979, 426980, 426981, 426982.